Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 9, 2021Charleston County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 9, 2021, 8:15 PM EDT for Charleston County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 8:15 PM EDT (00:15 UTC)
Expired
Jul 9, 2021, 8:45 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS82 KCHS 100015
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
815 PM EDT Fri Jul 9 2021

SCZ050-100045-
Charleston-
815 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 814 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Adams Run, or 10 miles north of Edisto
Beach, moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Johns Island, Hollywood, Folly Beach, Seabrook Island, Kiawah Island,
Meggett, Rockville and Yonges Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8016 3253 8021 3249 8028 3250 8030
      3253 8026 3254 8026 3251 8032 3253 8032
      3252 8035 3254 8040 3261 8039 3263 8042
      3265 8039 3266 8041 3275 8045 3272 8004
      3261 8000
TIME...MOT...LOC 0014Z 286DEG 25KT 3264 8038 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

NED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 7:49 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 9, 7:49 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
749 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A weak trough of low pressure will linger inland into the
weekend, before high pressure builds over the area for next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
This Evening: Latest radar trends indicate a broken line of
showers and thunderstorms shifting toward the southeast South
Carolina coast and approaching the I-95 corridor across
southeast Georgia early this evening. Ahead of this line, the
atmosphere is moderately unstable, with MLCAPE around 2500 J/kg
and DCAPE exceeding 1200 J/kg (highest near the South Carolina
coast). Given the environment, a few strong and/or isolated
severe thunderstorms are possible during the next 1-2 hours,
mainly near the South Carolina coast, with the main concern
being damaging wind gusts. Convection should then begin a weakening
trend around sunset, with most activity either dissipated or
shifting offshore.

Late Tonight: There will be a mid-level trough to our north,
with our area on the southern periphery. At the surface, a
trough will be inland of our area. Other than a few remnant
showers in the evening, the overnight period is expected to be
dry. Lows will be in the 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Sunday: Aloft, a broad trough will extend from the
North Central United States to the Northeast United States while a
ridge strengthens across the western Atlantic. At the sfc, weak lee
troughing will nudge closer to the region while a front stalls just
north of the area, then retreats north and/or dissipates late
weekend. Few to scattered showers/thunderstorms remain in the
forecast on Saturday, peaking in coverage during the afternoon into
early evening hours. An isolated stronger and/or severe thunderstorm
can not be ruled out, mainly during peak heating. On Sunday, shower
and thunderstorm coverage appears slightly more, mainly due to mid-
lvl vort energy rounding the Atlantic ridge. However, the overall
threat of severe weather will remain quite low. High temps should
peak in the upper 80s/lower 90s Saturday with a light downslope wind
component in place. Temps should be a degree or two cooler on
Sunday, with highs generally peaking in the upper 80s. Low temps
will remain mild both nights, only dipping into the low-mid 70s away
from the coast.

Monday: High pressure will strengthen across the western Atlantic,
while a large cutoff low becomes positioned across the Midwest.
Another round of mid-lvl vort energy should traverse the Southeast
United States along the edge of the Atlantic high, producing another
day of few to scattered showers/thunderstorms during the afternoon
and evening. Precip coverage could need to be increased during the
day should trends persist. Highs should peak in the upper 80s across
most locations.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Deep layer ridging will strengthen across the Southeast United
States through early week, remaining centered across the region. The
pattern will resemble more of a summertime setup, with few to
scattered showers and/or thunderstorms possible each afternoon into
early evening. Heading into late week, the high should gradually
weaken and slowly slide offshore while a trough traverses the
Central United States. This could lead to slightly greater precip
coverage Thursday and Friday, with highest chances of showers and
thunderstorms well inland each day. High temps should remain within
a few degrees of normal throughout the week, becoming slightly
warmer late week (lower 90s). Lows will remain mild, ranging in the
low-mid 70s each night away from the immediate coast.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Tempo MVFR conditions are possible at all terminals between
00Z-02Z, with the worst conditions likely to occur at the JZI
terminal. Otherwise, expect VFR conditions to prevail overnight
and through 00Z Sunday, although there is a risk of flight
restrictions with an afternoon shower/thunderstorm at the terminals
Saturday.

Extended Aviation Outlook: Brief flight restrictions are possible at
CHS/JZI/SAV terminals each day, mainly with afternoon showers and/or
thunderstorms.

&&

.MARINE...
This Evening and Tonight: A few gusts to 25 kt are possible
across the extreme northeastern portion of the Charleston waters
early this evening, but coverage and duration is quite small to
support a Small Craft Advisory. Overnight, a surface trough
will prevail inland. Winds should veer with time, easing to
10-15 kt after midnight. Seas should subside to 2-3 ft within 20
nm and 3-4 ft for the GA waters beyond 20 nm after midnight.

Saturday through Wednesday: A weak front will attempt to approach
the area from the north this weekend, likely stalling and/or
retreating back north heading into early next week. Otherwise, high
pressure will strengthen across the western Atlantic, likely
resulting in winds/seas that remain below small craft advisory
levels late weekend and through early next week. In general,
southeast to southwest winds should peak around 10-15 kt. Seas will
average between 2-4 ft, highest across offshore Georgia waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB
MARINE...DPB
Hazardous weather outlook, Jul 9, 3:19 AM EDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
319 AM EDT Fri Jul 9 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
319 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 9, 6:03 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
603 PM EDT Fri Jul 9 2021

SCZ043>045-092230-
Inland Berkeley-Inland Colleton-Dorchester-
603 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON, BERKELEY
AND DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 602 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dorchester, or 8 miles north of Givhans
Ferry State Park, moving southeast at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Moncks Corner, Saint George, Givhans Ferry State Park,
Dorchester, Ridgeville, Saint Stephen and Cottageville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3349 7995 3343 7987 3340 7985 3338 7979
      3332 7974 3330 7968 3285 8046 3319 8077
      3333 8050 3328 8049 3326 8043 3326 8036
      3328 8035 3327 8030 3330 8025 3345 8022
      3345 8014 3348 8015 3350 8012
TIME...MOT...LOC 2202Z 302DEG 19KT 3316 8040

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Jul 9, 6:18 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
618 PM EDT Fri Jul 9 2021

SCZ040-042-092245-
Allendale-Hampton-
618 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...

At 618 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Luray, or near Lake Warren State Park,
moving southeast at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Estill, Brunson, Gifford,
Furman and Scotia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 8141 3300 8112 3282 8091 3257 8130
TIME...MOT...LOC 2218Z 307DEG 23KT 3279 8122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Jul 9, 6:34 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
634 PM EDT Fri Jul 9 2021

GAZ088-SCZ042-092300-
Screven-Hampton-
634 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND HAMPTON
COUNTIES...

At 634 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hunters, or 7 miles east of Sylvania, moving
southeast at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Sylvania, Newington, Oliver, Woodcliff, Altman, Captolo and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 8142 3278 8143 3277 8142 3277 8143
      3275 8140 3275 8138 3259 8131 3257 8135
      3259 8139 3251 8153 3249 8155 3251 8159
      3262 8177 3284 8180
TIME...MOT...LOC 2234Z 310DEG 22KT 3271 8152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Jul 9, 7:01 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
701 PM EDT Fri Jul 9 2021

SCZ042-047-092330-
Inland Jasper-Hampton-
701 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 700 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Scotia, or 10 miles southwest of Lake Warren
State Park, moving southeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Estill, Furman, Scotia, Coosawhatchie, Lena, Tarboro, Grays and
Garnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3263 8085 3261 8085 3243 8116 3275 8138
      3284 8103
TIME...MOT...LOC 2300Z 304DEG 12KT 3270 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Jul 9, 7:28 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
728 PM EDT Fri Jul 9 2021

SCZ042-043-047>049-100000-
Coastal Colleton-Inland Jasper-Hampton-Beaufort-Inland Colleton-
728 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON AND JASPER COUNTIES...

At 728 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hendersonville, or 7 miles northeast of
Yemassee, moving southeast at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Walterboro, Yemassee, Hendersonville, Green Pond, Gardens Corner,
Sheldon, Early Branch and Ashepoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3299 8067 3278 8045 3255 8081 3259 8084
      3259 8083 3266 8087 3265 8089 3276 8097
TIME...MOT...LOC 2328Z 329DEG 17KT 3279 8078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Jul 9, 8:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
815 PM EDT Fri Jul 9 2021

SCZ050-100045-
Charleston-
815 PM EDT Fri Jul 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 814 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Adams Run, or 10 miles north of Edisto
Beach, moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Johns Island, Hollywood, Folly Beach, Seabrook Island, Kiawah Island,
Meggett, Rockville and Yonges Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8016 3253 8021 3249 8028 3250 8030
      3253 8026 3254 8026 3251 8032 3253 8032
      3252 8035 3254 8040 3261 8039 3263 8042
      3265 8039 3266 8041 3275 8045 3272 8004
      3261 8000
TIME...MOT...LOC 0014Z 286DEG 25KT 3264 8038

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:29 PM EDTSpecial Marine WarningCHS43 min
Jul 10, 5:45 PM EDTSpecial Weather StatementCHSCharleston30 min
Jul 10, 5:10 PM EDTAreal Flood AdvisoryCHSBryan, Chatham50 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.